Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
EyeDClaire

What is happening in the skin to make acne physically hurt?

Recommended Posts

I'm just really curious about what is acually happening to make acne, specifically those under the skin bumps that are HUGE, hurt. I tried to look it up on Google but no luck. Is it because the follicle wall is broken?

Edited by EyeDClaire

Share this post


Link to post
Share on other sites

Those usually result in depressed scars, as the underlying tissues are being destroyed with the pain.

Share this post


Link to post
Share on other sites

Yeah, it's inflammation around the pore, where the pore broke down due to the bacteria (mostly propionibacterium) producing an acid (propionic acid) that burnt through the follicle wall. That bacteria, and other bacteria, fungi and viruses all get dumped into the skin, along with the plug of keratin.

So there's a plug of keratin under the skin where it shouldn't be. The body is trying to get rid of it, but it doesn't have the right enzymes to break it down.

What it does have is an enzyme to break down collagen... which it uses, particularly when it's inflamed; and that's really bad news because it gives pitting.

What you need to do is not physically do *anything* to the spot, don't touch it, don't push it, don't squeeze it... just don't do anything that would make the inflammation worse.

If it's hurting, throbbing etc. then take a non steroidal anti-inflammatory like ibuprofen or aspirin (NOT paracetamol- that's a pain killer). I basically max out on that for a few days, I take it 3 times a day with meals, and it should go down eventually and not scar, or scar a lot less; you'll probably have a red mark, but they fade eventually. It doesn't immediately stop it hurting but it will turn it around, and it will start to reduce.

I think doing this reduces the amount of collagen breakdown that occurs.

I know people don't like taking pills for acne, and you should only take them for a few days (a week max), otherwise you may get a stomach ulcer. The risks are low for the young people that are likely to have acne. For acne it looks like you have to take them at the maximum dose the packet allows for it to work, and as soon as possible after the problem crops up.

I also use topical ibuprofen, but you can't get that in America; but in America you can get niacinamide gel should do more or less the same thing.

The other thing you can do; minocycline has an anti-inflammatory effect, your doc can prescribe that in pill form.

The anti-inflammatories literally seem to make the spots better in the long run- it's not just a pain killer effect; it seems to reduce the time the acne lasts for and clears it up quicker and better. Hopefully it should help to avoid scarring as well.

It's also critical to keep the area sterile; I use moderate diluted tea tree oil, because it reliably kills just about everything. If you don't keep the area sterile, you can get more acne forming around the spot.

Edited by temp123

Share this post


Link to post
Share on other sites

Take zinc every day. It has proven (for acne, at least) anti-inflammatory properties that will make your acne less inflamed, even if it doesn't go away.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×